Alert archive / Illinois / Small Craft Advisories in 2021

Small Craft Advisory 44, NWS Chicago, IL

May 19, 2021

NWS Chicago, IL issued this small craft advisory at May 19, 2021, 3:25 AM CDT. It took effect at May 19, 2021, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 19, 2021, 3:25 AM CDT (08:25 UTC)
In effect from
May 19, 2021, 10:00 AM CDT
Expired
May 19, 2021, 7:00 PM CDT
In force
9 hr
Issued by
NWS Chicago, IL

The text

As transmitted.

053 
WHUS73 KLOT 190825
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
325 AM CDT Wed May 19 2021

LMZ741>745-191630-
/O.NEW.KLOT.SC.Y.0044.210519T1500Z-210520T0000Z/
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
325 AM CDT Wed May 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...South winds to 25 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
2 follow-up statements
305 
WHUS73 KLOT 191455
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
955 AM CDT Wed May 19 2021

LMZ741>745-192300-
/O.CON.KLOT.SC.Y.0044.210519T1500Z-210520T0000Z/
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
955 AM CDT Wed May 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...South to southeast winds to 25 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
112 
WHUS73 KLOT 192004
MWWLOT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Chicago IL
304 PM CDT Wed May 19 2021

LMZ741>745-200000-
/O.CON.KLOT.SC.Y.0044.000000T0000Z-210520T0000Z/
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
304 PM CDT Wed May 19 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS
EVENING...

* WHAT...South to southeast winds to 25 kt.

* WHERE...Wilmette Harbor to Northerly Island IL, Northerly 
  Island to Calumet Harbor IL, Calumet Harbor IL to Gary IN, 
  Gary to Burns Harbor IN and Burns Harbor to Michigan City IN.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Carlaw

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at May 19, 2:50 AM CDT, 35 minutes earlier.

Area forecast discussion, May 19, 2:50 AM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
250 AM CDT Wed May 19 2021

.SHORT TERM...
250 AM CDT

Through Thursday Night...

The short term forecast is highlighted by scattered showers and
possibly a couple storms this morning, then much more spottier of
rain coverage this afternoon. Thursday will similarly see spotty
showers and possibly a couple storms, primarily for north central
Illinois. A high temperature of 80 degrees will be knocking on the
door today, and then that door will fling wide open with 80s
spilling in for Thursday with high confidence.

Satellite water vapor imagery early this morning reveals multiple
waves in the coutnry's midsection once again, however most of
these east of the Plains into the Mississippi River Valley are of
lower amplitude than previous days. The mid to upper level flow
from almost due south is quite anomalous and is a result of the
pattern amplification between a strong eastern U.S. ridge and an
upper low over southern Colorado into New Mexico. Precipitable
waters are near 1.5 inches within the broad moist air mass as
measured on last evening's regional radiosonde observations.

A small mid-level perturbation over eastern Missouri early this
morning is traversing this moist southerly flow, causing a low-
level jet enhancement to already 30-40 kt of 850-925 mb flow
across Illinois and western Indiana. This moist advection, along
with a little forcing contribution from the wave, should produce
scattered shower coverage of 40-70 percent over the CWA this
morning, with likely a small multi-county area or two that
realizes that higher end coverage. Lapse rates remain marginal
for any MUCAPE over 200 j/kg this morning, and equilibrium levels
also remain stunted. The 00Z HREF calibrated thunder guidance
suggests that a few forecasted cells could attain a sufficient
depth for brief lightning, and really think that if there is any
it will be very spotty. Overall coverage of any showers will drop
off by early afternoon as the wave moves beyond the area. With
peak heating and possibly some small fingers of low-level
confluence, could see a few quick-northward moving showers
sprout. With MUCAPE in the afternoon being between 400-800 J/kg,
there would be a wee bit better conditional potential for some
storms, but limited focus will again keep any coverage quite low.

With the stout southerly flow just off the deck today, momentum
transfer during mixing or possibly even with some showers should
result in occasional gusts over 25 mph and possibly 30 mph. With
some thinning of the clouds possible, especially south, that may
further boost gusts. With the warm sector having spread over
yesterday, temperatures will start very mild today with 60s for
most locations (MDW is still 70 as of 230 AM). Could see some 80s
today with any sun, even if it is only temporary clearing. Dew
points in the 60s will give it a summer feel as well.

Any lingering showers this evening should fade fairly quickly with
the lack of any forcing or focus during a good part of the night.
Late tonight into Thursday morning, another weak short wave is
forecast to move due north near the Mississippi River and may bring
scattered showers to north central Illinois. In the mid-afternoon
into the evening on Thursday, a stronger wave (looks to be the
one that triggered this morning's western Gulf Coast MCS) is
expected to lift northward over Iowa. Scattered convection is
expected northwest of the area, but again with such amplified
flow and a lot of southerly wind barbs forecast in the column over
us, not seeing a great focus for showers and storms for our CWA.

Thursday's temperatures will add a few degrees onto today's
values, and again winds will be somewhat breezy with gusts around
25 mph. Lows Thursday night in Chicago may remain at or above 70.

MTF

&&

.LONG TERM...

Friday through Tuesday...

234 AM...Primary forecast focus is summer like temperatures and
precip chances.

No significant changes to the pattern shift expected through this
weekend as a large upper ridge and surface high pressure build
across the southeast U.S. and then shift west. The local area
remains on the northern edge of this ridge and while small, precip
chances are possible. Though the blended guidance has trended dry
across the entire area Friday night through Sunday morning. With
the ridge still far enough east, there does appear to be a chance
for a few thunderstorms Friday, mainly across the northwest cwa,
though most of the area will stay dry. Can't rule out stray storm
across the northwest Saturday but will keep the dry forecast for
now. High temps on Friday likely to reach the mid 80s and then
highs in the mid/upper 80s Saturday. Wind directions are far
enough southerly that a lake breeze is possible along the Lake
County IL shore Friday afternoon and have cooler temps there for
that possibility but confidence is low. Wind directions and low
level winds appear strong enough to prevent a lake breeze on
Saturday.

Sunday could end up being the warmest day of this stretch with
upper 80s expected for the entire area and some locations may tag
90. As the southern ridge shifts west, a second ridge will move
across Ontario and the upper Great Lakes sending a cold front
south down Lake Michigan. Still some uncertainty for how far south
and how fast this front will move. It will likely be aided by
convection north of the area and considering how cool temps
currently are over the water, the front is likely to reach the
northeast IL shore late Sunday afternoon or early evening. This
would allow for a large difference in temps, with 50s likely near
the shoreline. Too early for these specifics in the hourly
forecast but temp trends will be tricky Sunday afternoon into
Sunday night. This frontal boundary may also allow a few showers
and thunderstorms to develop.

Uncertainty increases further for Monday regarding how fast the
front lifts back as a warm front, if indeed it moves into the cwa.
As well as precip coverage and cloud cover. Highs for Monday
certainly have the potential to rebound back into the mid/upper
80s areawide. Precip chances continue into Tuesday as a possible
cold front approaches the area. cms

&&

.AVIATION...
For the 06Z TAFs...

1226 AM...Forecast concerns include...

Chance of showers mid/late this morning.
Gusty southerly winds late morning through early evening.

A few light showers will continue across northwest IL and rfd
early this morning but most of the area is expected to be dry. The
next chance for showers will be later this morning and current
tempo mention seems reasonable at this distance. Adjusted timing a
little later but its possible the duration of showers could only
be a few hours at any one location. Confidence is also only medium
as some areas may remain dry.

Mvfr cigs will be possible across far northwest IL and possibly at
rfd later this morning with any additional shower activity but
vfr cigs are expected across the rest of the area through the
period.

Southeast winds will remain around 10kt overnight, with some
higher gusts possible, especially across northwest IL with the
current showers. Winds will turn more southerly later this morning
and will increase into the 12-15kt range by early afternoon with
gusts into the lower/mid 20kt range. These higher winds and gusts
will diminish with sunset with south/southeast winds 10kt or less
for tonight. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, May 19, 3:25 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
325 AM CDT Wed May 19 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-200830-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
325 AM CDT Wed May 19 2021 /425 AM EDT Wed May 19 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.

DISCUSSION...

Isolated thunderstorms are possible today. Severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...
  Limited Thunderstorm Risk.
Sunday through Tuesday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 30 to 35 mph.

LMZ740>745-200830-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
325 AM CDT Wed May 19 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Limited Thunderstorm Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sunday through Tuesday...
  Limited Thunderstorm Risk.

MTF

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Small Craft Advisories in Illinois, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.